Jump to content

Gabepentin/neurotin And Neurological Side Effects?


p8d

Recommended Posts

Hi everyone,

Has anyone suffered cognitive issues with Gabepentin? In preparing for 24 hour saliva/urine tests for neurotransmitters and epi/norepi the instructions asked about hormones/meds. So, after being on Gabepentin since May for severe stomach pain (part of neuropathy?), for which it works great, I checked the side effects (webMD). I would have done this at the time but I was in the hospital and just too sick. Turns out all these cognitive/klutz/unsteady issues I've been struggling with recently and my neurologist blows off as anxiety, are listed. I have almost every one (accept of course the ones I'd kill for, drowsiness/relaxed state, can you say epi surge?). I emailed the link to my ANS nurse practitioner but it explains loads. Just curious of others experiences and if you had this and switched to something else, what??

Thanks. I feel like a detective, shouldn't the Dr's do this??? Argh...

P

Link to post
Share on other sites

Yeah, this is a really well known side effect - I've been on it twice. The first time, I was on it for over a year for pain from lyme disease. The second time more recently for a shorter period, but it caused cognitive issues and clumsiness both times. And each time, the doctors warned me about this before giving me the prescription.

In grad school pharmacology class, that was one of the ways we would remember gabapentin on tests and things - we were taught that some of the most common side effects were cognitive dysfunction (trouble thinking, forming words, memory issues) and clumsiness, so we actually had acronyms and things specifically about that!

So I can definitely say you're not alone in this. Granted, some people are lucky enough to never experience these issues with gabapentin (especially those who are on lower doses), but it's definitely pretty common.

For pain, I actually found Lyrica worked better than gabapentin, and for me personally, did not cause the cognitive issues that gabapentin did. However, Lyrica's structure is very, very similar to gabapentin, so it still has the potential to cause cognitive issues in some people, and does have its own list of other side effects that can be problematic too.

When it comes to nerve pain, those are really the only two medications specifically formulated for neuropathy type pain on the market. There are other drugs that sometimes help neuropathic pain off label - like Cymbalta - but that's an antidepressant (SSNRI) that can sometimes wreak havoc with POTS (although sometimes it can help too, hard to say).

Link to post
Share on other sites

KS42,

Thanks for the info. You have/had Lyme too? I was just diagnosed and saw Lyme specialist this past week. He ordered these tests. I can't believe these are well known side effects, I'm getting so frustrated with my ANS neurologist. You would think she would know this! She keeps telling me it's anxiety and sending me to psychologists. My PCP had me on nortriptyline for bladder pain last December that worked but the neurologist took me off that on the first appointment. I was OK with bladder but then the stomach pain started.

I think I'll start a new thread on Lyme. It seems quite a few of us have had it. I start antibiotics after these tests and am worried about Herxing.

Thank you so much for the info.

Take care,

P

Link to post
Share on other sites

Oh my goodness, that sounds frustrating! I hope the email you sent to your ANS NP might get some results. have been having similar problems with my ANS neuro lately, not specifically having to do with gabapentin, but similar issues. I've gotten frustrated enough that I've looked into switching, although ANS specialists are kind of hard to find!

Yes, I've had Lyme before. I'll look at your Lyme thread too :)

Link to post
Share on other sites

Yes, I made an appointment with Dr Chelimsky (on the DINET board) but can't get in until January 25. I'm assuming and hoping he is more knowledgeable about all the disparate issues. I imagine he at least is more up to date with research.

Link to post
Share on other sites

Sorry you are having troubles with this medication. My son was put on the medication due to pain issues. However, through research I learned that this medication raises dopamine leves. This medication caused neurological problems for him. Two years ago, I found out that my son had high dopamine receptor levels. This medication was given to him a year before I found out he had this problem. My son has never been put back on this medication. It does mess with neurotransmitter levels. Some people handle this medication just fine and do not have any side effects from it.

Link to post
Share on other sites

I was on gabapentin at the beginning of my illness. I had no bad side effects from it. It also didn't help my pain at the time. I am about to try it again, for a different type of pain, at the end of this week once I get off the amitryptiline completely.

I think reactions to meds are very individualized. Some people are super sensitive. I'm the complete opposite....lots of meds do nothing to me, good or bad.

Link to post
Share on other sites
  • 3 weeks later...

I've been on gabapentin for a few years for neuropathic ear pain, and I just commented on another thread about how bad my cognitive issues are with POTS. I've suspected another one of my medications could be adding to my memory issues, but never really considered gabapentin could be contributing to the problem. Interesting! I guess I have something else to discuss with my doctor!

Link to post
Share on other sites

Thanks, Katybug. So far I am doing ok tapering off. Noticeable improvement in cognitive, gait issues. I do get stomach pain at times, especially when I overdo upright physical things (not the stationary bike). Seeing neurologist this afternoon, will discuss use prn (as needed).

Link to post
Share on other sites

My cognitive challenges are terrible without gabapentin. Be cautious about condemning a drug that could be helping something else. Cognitive difficulties are common with POTS, MCAS, etc. I am not saying that it is not a cause or contributor. It certainly can be, but so could something else.

Link to post
Share on other sites

gjensen makes a good point. We all respond so differently to the same medication. I have been on and off Gabapentin since 2006 and have never noticed any cognitive difficulties associated with my taking it. A bit of tiredness perhaps when making dosage increases has been the only issue I noticed. It has helped so much with my neuropathic pain. I can't imagine getting by without it.

I used to suffer horribly from cognitive difficulties until I was diagnosed with mast cell activation disorder and prescribed a cocktail of medication. Wow. What a difference it has made in terms of improving my brain function. I still have a number of other issues certainly but to regain better brain function has been huge. So again as gjensen has pointed out there can be any number of things that can cause cognitive difficulties.

I'm glad you're doing better p8d. Maybe Gabapentin is not the best med for you. Thankfully there are other options.

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...